BACKGROUND: Seizures are reported as an uncommon side effect of interferon therapy. AIM: To determine the frequency and presentation of seizures occurring during pegylated interferon-? (PEG-IFN?) and ribavirin therapy for chronic hepatitis C.
METHODS: Patients were identified using data from the WIN-R trial database, a US multicenter study comparing fixed (800?mg) versus weight-based (800 to 1400?mg) daily dosing of ribavirin in combination with PEG-IFN?-2b (1.5??g/kg/wk).
RESULTS: Of the 4913 enrolled patients, 8 (0.16%) had a seizure. Three patients had a grand mal seizure and the seizure type was unknown in 5 patients. At the time of seizure, 6 patients were taking antidepressants (including 3 on bupropion), 1 was hyponatremic, and 1 had consumed a significant amount of alcohol. One patient had a history of seizures. Neuroimaging and electroencephalographic studies were negative. Antiepileptic medications were continued in the patient with a history of seizures and initiated in 1 patient. PEG-IFN?-2b plus ribavirin therapy was continued in 2 patients following seizure and neither experienced a recurrent seizure.
CONCLUSIONS: Seizures occur infrequently in patients receiving PEG-IFN?-2b plus ribavirin, and appear to be associated with other risk factors including antidepressant use.